Sleet, Wapello
- When
- December 14, 4:15 PM CST to 7:30 PM CST
- Where
- Wapello forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
One inch of sleet fell in about one and one half hour.
A strong Arctic cold front moved through the state during the day on the 14th. Temperatures ahead of the front reached the upper 50s to low 60s over southeast Iowa.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong Arctic cold front moved through the state during the day on the 14th. Temperatures ahead of the front reached the upper 50s to low 60s over southeast Iowa. Following the front, temperatures fell 20 to 30 degrees in an hours time, and fell below freezing within two hours. An upper level system lifted northeast along the front, resulting in an area of over-running precipitation. Scattered thunderstorms formed just behind the cold front. A band of ice pellets resulted from northeast Appanoose County, northeast through southeast Mahaska County. Reports indicated much of the ice pellet accumulation occurred in an hour or less with one half to one inch amounts of sleet reported. The sleet caused very hazardous travel conditions across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 14, 3:19 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 319 PM CST SUN DEC 14 2008 .SHORT TERM...TONIGHT FORECAST CONCERN FOR TONIGHT IS THE WIND AND BITTERLY COLD TEMPERATURES...BUT KEEPING AN EYE ON SNOW POTENTIAL OVER THE FAR SOUTHEAST. AT 20Z...A 992 MB SFC LOW WAS MOVING NORTHEAST INTO NW WI. THE TRAILING SFC ARCTIC COLD FRONT HAD SWEPT EAST OF THE CWA...WITH THE LAST HOLDOUTS IN THE FAR SOUTHEAST TUMBLING FROM EARLY AFTN HIGHS IN THE LOWER 60S TO THE UPPER 20S. STRONG COLD ADVECTION WILL CONTINUE TONIGHT ON WNW WINDS 20 TO 35 MPH WITH HIGHER GUSTS. CURRENT WIND ADVISORY LOOKS GOOD THROUGH 9 PM. THE REMAINDER OF THE NORTH IS IN WIND CHILL ADVISORY AND WILL JUST COVER ANY MARGINAL WIND ADVISORY SPEEDS IN THAT PRODUCT. THE DANGEROUS WIND CHILL VALUES WILL BE THE MAIN STORY TONIGHT. SOME LOCATIONS IN THE FAR NW ALREADY HAVE WIND CHILL READINGS AT -20 OR BELOW. SURGE OF ARCTIC AIR A LITTLE MORE ROBUST THAN PREVIOUS FORECAST...SO HAVE LOWERED MIN TEMPS TONIGHT A COUPLE OF DEGREES...AND THE EVENING SHIFT MAY NEED TO GO A LITTLE LOWER IN THE NW. LOOKING FOR THE COLDEST NIGHT OF THE YEAR WITH TEMPS WELL BELOW ZERO ACROSS THE NORTH AND NEAR ZERO ACROSS THE SOUTH. COMBINED WITH THE WIND...THIS SENDS THE ENTIRE AREA EXCEPT FOR THE FAR SOUTHEAST CLOSE TO OR BELOW -20 FOR WIND CHILLS TONIGHT. THE CONCERN FOR LIGHT SNOW THIS EVENING FOR SOUTHEAST PARTS COMES COURTESY OF JET MAX MOVING TOWARD SOUTHEAST IOWA FROM NEW MEXICO. BRIEF SHOT OF QG FORCING GLANCES THE SOUTHEAST. DEFORMATION AXIS ALREADY SHOWING UP ON SATELLITE IMAGERY FROM NORTHEAST KS TO EASTERN IA. AM NOT EXPECTING ACCUMULATING SNOW TO BREAK OUT NW OF A LWD TO TAMA LINE...BUT SOUTHEAST OF THAT...AN INCH OR SO OF SNOW IS LIKELY. 18Z NAM NOT SHOWING TREMENDOUS LIFT IN THE DENDRITIC GROWTH ZONE...SO THIS MAY KEEP ACCUMULATIONS ON THE LIGHT SIDE. .LONG TERM...MONDAY THROUGH SUNDAY ACTIVE WEATHER WILL CONTINUE THIS PERIOD WITH TWO MORE MAJOR STORM SYSTEMS ON THE HORIZON. VERY COLD CONDITIONS WILL PERSIST MONDAY AND WITH SNOW EXPECTED TUESDAY...WILL CONTINUE TO FAVOR COLDER NAM MOS OVER THE NEXT COUPLE OF DAYS. WIND SPEEDS WILL STAY UP ENOUGH TO NECESSITATE THE WIND CHILL ADVISORY CONTINUING MONDAY MORNING CENTRAL AND SOUTH...AND IN THE NORTH UNTIL 6 PM MONDAY. ANOTHER ADVISORY MAY BE NEEDED MONDAY NIGHT INTO EARLY TUESDAY AS WELL...WITH WIND CHILL VALUES BELOW -20F EXPECTED MAINLY NORTH OF HIGHWAY 30. ATTENTION THEN TURNS TO THE WINTER STORM ON TUESDAY. MODEL GUIDANCE CONTINUES TO BE AGREEABLE TODAY WITH DECENT RUN-TO-RUN CONTINUITY. THE NAM/GFS/ECMWF ARE ALL GENERATING 0.3 TO 0.5 OF LIQUID...HEAVIEST IN THE SOUTH. SNOW RATIOS OF 13-19:1 FROM THE COBB ALGORITHM LOOK REASONABLE WITH A RATHER LONG PERIOD OF DECENT LIFT IN OR NEAR THE FAVORED SNOW PRODUCTION LAYER. THE SUBTLE TROWAL FEATURE IS SOMEWHAT REMINISCENT OF THE MARCH 2004 STORM THAT DUMPED HEAVY SNOW IN AND NEAR DES MOINES. BOTH EVENTS ALSO LACK A WELL DEFINED SFC WAVE. RIGHT NOW THE THINKING IS WE COULD TOP SIX INCHES ALONG AND SOUTH OF INTERSTATE 80...WITH GENERAL 3-6 INCH AMOUNTS TO THE NORTH. CONFIDENCE IS FAIRLY HIGH 48 HOURS OUT AND IF THIS TREND CONTINUES...A WINTER STORM WATCH MAY BE FORTHCOMING ON THE OVERNIGHT SHIFT. IN THE LATER PERIODS...ANOTHER POTENTIAL HIGH EVENT WINTER EVENT IS STILL ON TARGET FOR THURSDAY. THE ECMWF/GFS ARE BOTH SUGGESTING SIGNIFICANT FREEZING RAIN/SLEET SOUTH...TRANSITIONING TO ALL SNOW NORTH. HAVE FINE-TUNED PRECIP TYPES A BIT...BUT THERE IS STILL PLENTY OF TIME TO NAIL DOWN THE DETAILS. WILL CONTINUE TO MENTION IN HAZARDOUS WEATHER OUTLOOK. PRECIP SHOULD TRANSITION TO ALL SNOW THURSDAY NIGHT BEFORE ENDING. NO POPS FOR THE REST OF THE FORECAST THROUGH SUNDAY...THE GFS/ECMWF ARE BOTH SUGGESTING ANOTHER WAVE AT VARIOUS TIMES...BUT WILL LEAVE DRY AND AWAIT MORE CLARITY FROM THE MODELS. && .AVIATION...14/18Z AVIATION CONCERNS NOW TURN TO STRONG WINDS...AND SECONDARILY THE MVFR CEILINGS AND LIGHT SNOW. COLD FRONT WILL BE THRU ALO AND OTM RIGHT AROUND 18Z. ALL TAF SITES WILL THEN BE IN STRONG WNW FLOW WITH SUSTAINED SPEEDS IN EXCESS OF 20 KTS AND GUSTS 28 TO 35 KTS THRU 12Z. NOT MUCH FORCING FOR MORE THAN OCCASIONAL LIGHT AND FINE SNOWFALL...EXCEPT AT KOTM WHERE THERE WILL BE A PERIOD OF 4 TO 5 HOURS THIS EVENING AS FORCING INCREASES ENOUGH TO LIKELY PRODUCE ACCUMULATING SNOWFALL. THERE IS STILL UNCERTAINTY REGARDING HOW LOW CEILINGS AND VSBY WILL BE IN THIS SNOW. HAVE LEFT THEM IN MVFR FOR NOW. ALL SITES GO VFR BY 11Z WITH DIMINISHING WIND. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM 9 PM CST TONIGHT TO 12 PM CST MONDAY FOR ADAIR-ADAMS-BLACK HAWK-CLARKE-DALLAS-DECATUR-GRUNDY-HARDIN- JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION -WARREN. WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC. WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST MONDAY FOR AUDUBON-BOONE-CASS-GREENE-GUTHRIE-HAMILTON-WEBSTER. WIND CHILL ADVISORY UNTIL 6 PM CST MONDAY FOR EMMET-PALO ALTO- POCAHONTAS. WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST MONDAY FOR CERRO GORDO-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-WINNEBAGO- WORTH-WRIGHT. WIND CHILL ADVISORY FROM 9 PM CST TONIGHT TO 6 PM CST MONDAY FOR BREMER-BUTLER. WIND CHILL ADVISORY UNTIL 12 PM CST MONDAY FOR CALHOUN-CARROLL- CRAWFORD-SAC. && SHORT TERM/AVIATION...MOYER LONG TERM...KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1135 AM CST SUN DEC 14 2008 IAZ004-005-015-023-024-151200- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT- 1135 AM CST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT EXPECT WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS DURING THE AFTERNOON AND EVENING HOURS. COLD WIND CHILLS READINGS OF 20 TO 30 BELOW ARE ALSO EXPECTED TODAY...THROUGH MUCH OF THE DAY ON MONDAY. A WIND ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH MID EVENING EVENING. A WIND CHILL ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH THE DAY ON MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILL READINGS OF 15 TO NEAR 30 BELOW ZERO ARE EXPECTED THROUGH MONDAY. A WIND CHILL ADVISORY IS IN EFFECT FOR A PORTION OF THE OUTLOOK AREA THROUGH MONDAY MORNING AND AFTERNOON. A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO TUESDAY NIGHT. GENERALLY LIGHT ACCUMULATIONS ARE EXPECTED. ANOTHER STORM IS EXPECTED TO IMPACT THE AREA ON THURSDAY. THOUGH TOO EARLY TO DETERMINE THE TYPES...AMOUNTS...AND IMPACTS OF THIS POTENTIAL WINTER STORM...PERSONS ARE URGED TO MONITOR THE LATEST FORECASTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD BE APPRECIATED ON TUESDAY. IAZ006-007-016-017-025-026-151200- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- 1135 AM CST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG NORTHWEST WIND AND COLD TEMPERATURES WILL PRODUCE WIND CHILL VALUES OF 20 TO 30 BELOW TONIGHT. A WIND CHILL ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA FROM 6 PM THIS EVENING THROUGH THE DAY ON MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILL READINGS OF 15 TO NEAR 30 BELOW ZERO ARE EXPECTED THROUGH MONDAY. A WIND CHILL ADVISORY IS IN EFFECT FOR A PORTION OF THE OUTLOOK AREA THROUGH MONDAY MORNING AND AFTERNOON. A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO TUESDAY NIGHT. GENERALLY LIGHT ACCUMULATIONS ARE EXPECTED. ANOTHER STORM IS EXPECTED TO IMPACT THE AREA ON THURSDAY. THOUGH TOO EARLY TO DETERMINE THE TYPES...AMOUNTS...AND IMPACTS OF THIS POTENTIAL WINTER STORM...PERSONS ARE URGED TO MONITOR THE LATEST FORECASTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD BE APPRECIATED ON TUESDAY. IAZ033>036-044>047-057-058-070-151200- SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON-GUTHRIE-CASS- 1135 AM CST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT EXPECT WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS DURING THE AFTERNOON AND EVENING HOURS. COLD WIND CHILLS READINGS OF 20 TO 30 BELOW ARE ALSO EXPECTED TODAY...THROUGH MIDDAY MONDAY. A WIND ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH MID EVENING. A WIND CHILL ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA FROM THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILL READINGS OF 15 TO NEAR 30 BELOW ZERO ARE EXPECTED THROUGH MIDDAY MONDAY. A WIND CHILL ADVISORY IS IN EFFECT FOR A PORTION OF THE OUTLOOK AREA THROUGH MIDDAY MONDAY. A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO TUESDAY NIGHT. SOME MODERATE ACCUMULATIONS ARE POSSIBLE...ESPECIALLY TOWARD THE HIGHWAY 30 CORRIDOR. ANOTHER STORM IS EXPECTED TO IMPACT THE AREA ON THURSDAY. THOUGH TOO EARLY TO DETERMINE THE TYPES...AMOUNTS...AND IMPACTS OF THIS POTENTIAL WINTER STORM...PERSONS ARE URGED TO MONITOR THE LATEST FORECASTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD BE APPRECIATED ON TUESDAY. IAZ027-028-037>039-048>050-059>062-071>075-151200- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA- 1135 AM CST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...GENERALLY EAST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT COLD WIND CHILLS WILL DEVELOP OVERNIGHT AND CONTINUE THROUGH MIDDAY MONDAY. WIND CHILL READINGS OF 20 TO 30 BELOW ARE EXPECTED. A WIND CHILL ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA FROM MIDNIGHT TONIGHT THROUGH MONDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILL READINGS OF 15 TO NEAR 30 BELOW ZERO ARE EXPECTED THROUGH MIDDAY MONDAY. A WIND CHILL ADVISORY IS IN EFFECT FOR A PORTION OF THE OUTLOOK AREA THROUGH MONDAY MORNING. A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO TUESDAY NIGHT. SOME LIGHT TO MODERATE ACCUMULATIONS ARE POSSIBLE... ESPECIALLY SOUTH OF THE HIGHWAY 30 CORRIDOR. ANOTHER STORM IS EXPECTED TO IMPACT THE AREA ON THURSDAY. THOUGH TOO EARLY TO DETERMINE THE TYPES...AMOUNTS...AND IMPACTS OF THIS POTENTIAL WINTER STORM...PERSONS ARE URGED TO MONITOR THE LATEST FORECASTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD BE APPRECIATED ON TUESDAY. IAZ081>086-092>097-151200- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1135 AM CST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT EXPECT SNOW TO DEVELOP DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...WITH AN INCH OR TWO ACCUMULATION POSSIBLE. SOME BLOWING SNOW MAY ACCOMPANY THE SNOWFALL AND CAUSE POOR TRAVEL CONDITIONS THROUGH THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WILL BRING SNOW TO MUCH OF IOWA TUESDAY INTO TUESDAY NIGHT. SOME MODERATE TO HEAVY SNOW ACCUMULATIONS ARE POSSIBLE. ANOTHER STORM IS EXPECTED TO IMPACT THE AREA ON THURSDAY. THOUGH TOO EARLY TO DETERMINE THE TYPES...AMOUNTS...AND IMPACTS OF THIS POTENTIAL WINTER STORM...PERSONS ARE URGED TO MONITOR THE LATEST FORECASTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD BE APPRECIATED ON TUESDAY. REV/KINNEY
The national radar mosaic for the moment the first event began.
5 sleet. Local standard time, as filed.
One inch of sleet fell in about one and one half hour.
One half inch of snow fell on top of one half inch of sleet.
One half inch of sleet accumulation.
One half inch of sleet accumulation.
One quarter of an inch of accumulation in Centerville, heavier amounts to around one half inch over the northeast part of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137454, 137453, 137455, 137456, 137457.